Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1980, Volume 48, Issue 1

Econometric Implications of the Rational Expectations Hypothesis<49:EIOTRE>2.0.CO;2-E
p. 49-74

Kenneth F. Wallis

The implications for applied econometrics of the assumption that unobservable expectations are formed rationally in Muth's sense are examined. The statistical properties of the resulting models and their distributed lag and time series representations are described. Purely extrapolative forecasts of endogenous variables can be constructed, as alternatives to rational expectations, but are less efficient. Identification and estimation are considered: an order condition is that no more expectations variables than exogenous variables enter the model. Estimation is based on algorithms for nonlinear-in-parameters systems; other approaches are surveyed. Implications for economic policy and econometric policy evaluation are described.

Log In To View Full Content